Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 189, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 26, 2003, 5:56 PM CDT for Lee County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 26, 2003, 6:50 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 262256
SVRDVN
IAC111-262350-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHEAST IOWA
* UNTIL 650 PM CDT
* AT 553 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES SOUTHEAST
OF VICENNES...OR 7 MILES NORTHWEST OF KEOKUK...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
MOOAR BY 600 PM CDT.
SANDUSKY BY 605 PM CDT.
KEOKUK BY 610 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4041 9154 4044 9154 4049 9161 4054 9161
4058 9158 4056 9141 4053 9137 4046 9138
4040 9137 4036 9143
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:30 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 26, 4:30 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE AUG 26 2003
SIGNS OF CHANGE EVIDENT IN LARGE SCALE PATTERN WITH INCREASE IN
AMPLITUDE SIGNALING FALL IS NOT FAR OFF...AND COOL DOWN OVER THE WEEKEND
WILL MAKE IT FEEL MORE LIKE EARLY FALL.
SURFACE FRONT RUNNING ROUGHLY FROM DECORAH TO NORTH OF DES MOINES.
PRE-FRONTAL TROUGH HAS WASHED OUT CONVERGENCE ALONG FRONT. WATER VAPOR SHOWS
SHORTWAVE INTO WESTERN IA WITH VORT MAX SHOWING UP EARLIER IN
VISIBLE SATELLITE OVER SOUTHWEST IA. THIS COUPLED WITH CAP BREAKING AS
RESULT OF CONVECTIVE TEMPS BEING REACHED HAS ALLOWED STORMS TO ERUPT
OVER PORTIONS OF NE/MO/SRN IA.
COUPLE OF SHORT TERM CONCERNS:
1) PCPN CHCS AND SEVERE POTENTIAL TONIGHT
2) TEMPS WITH LAKE ENHANCED FRONT WED/WED NIGHT.
TONIGHT...FRONT WILL SLIDE THROUGH CWA. CONCERNS ARE WITH AREAL COVERAGE
AND INTENSITY OF STORMS. LATEST SURFACE ANALYSIS SHOWS
MOISTURE POOLING ALONG AND JUST BEHIND BOUNDARY AS EVIDENT WITH CU FIELD
FROM SOUTHERN WI INTO NORTHERN IA. AS THIS SHIFTS E/SE TONIGHT
THIS MAY ACTUALLY ALLOW FOR CONVECTION TO DEVELOP FURTHER NORTH AND
EAST OVER THE SOUTHERN 1/3RD TO 1/2. CELLS HAVE RECENTLY POPPED UP IN
FAR SOUTHEAST IA. GIVEN EXTENT OF INSTABILITY...POTENTIAL FOR FEW SEVERE
STORMS WITH BLEP TECHNIQUE SUGGESTING MAX STRAIGHT LINE WIND
OF 51 KTS OR AROUND 60 MPH. WINDS WILL BE THE MAIN SEVERE THREAT ALTHOUGH
SMALL HAIL ALSO POSSIBLE. HIGH PRESSURE BUILDS IN OVERNIGHT WHICH
WILL SUPPRESS FRONT TO THE SOUTH ALLOWING DRIER AIR TO FILTER IN ON NORTH
WINDS. LOW TEMPS WILL BE CHALLENGING GIVEN THE EXTENT OF THE
DRYING WITH DEWPTS IN U40S IN SOUTHWEST MN. HAVE GENERALLY TRENDED TOWARD
COOLER END OF GUIDANCE NORTH AND WARM SIDE FAR SOUTH DUE TO CONVECTIVE
DEBRIS AND SLOWER ARRIVAL OF DRIER AIR.
WEDNESDAY...SURFACE ANTICYCLONE MOVES ACROSS THE UPPER MIDWEST INTO
THE GREAT LAKES SETTING UP LAKE BOUNDARY WITH LLVL NORTHEAST
FETCH. ETA CU RULE SUGGESTS VERY LITTLE OR NO CUMULUS...SO GENERALLY
SUNNY SKIES EXPECTED. SUN ANGLE STILL HIGH. THIS ALONG WITH DRY GROUND AND
GIVEN THAT TEMPS STILL WELL INTO THE MID 80S INTO NORTH CENTRAL MN
TODAY...LEANED TOWARD WARM END OF GUIDANCE DESPITE LLVL TRAJECTORY OFF LAKE
MI.
WEDNESDAY NIGHT...WILL BE VERY PLEASANT AND COMFORTABLE. AVN SHOWS
DEWPTS FALLING INTO THE 40S OVER THE NORTHEAST AND EAST SECTIONS OF CWA AND
HARD TO DISCOUNT SEEING DEWPTS IN THE U30S IN NORTHERN ND AT 21Z.
COMBINATION OF CLEAR SKIES AND DRY WINDS SHOULD SET STAGE FOR DECENT
COOLING. KEPT IDEA OF STRONGEST COOLING IN THE NORTH/EAST WITH
LAKE FETCH WITH GRADIENT LEADING TO WARMEST MINS IN THE SOUTHWEST. WENT AT
OR JUST BELOW LOW END OF GUIDANCE IN THE NORTH/EAST ZONES AND WENT WITH
BLEND SOUTHWEST. ..05..
THURSDAY TO BE A DAY OF WARMING RETURN FLOW AHEAD OF DEVELOPING SFC
WAVE AND ASSOCIATED FRONT UPSTREAM ACRS THE CENTRAL PLAINS AND
NORTHWEST MN. SHORT RANGE MODELS VARY SOME OF SPEED GAIN OF SFC
FRONT AS IT PUSHES EAST TOWARD CENTRAL AND EASTERN IA...AS NORTHERN
PORTION CONNECTED TO SFC WAVE PUSHES EAST QUICKER IN MORE
PROGRESSIVE STORM TRACK TO THE NORTH. SOME SFC WAVE DEVELOPMENT ALONG
SOUTHWEST FLANK OF FRONT ACRS THE SOUTHERN PLAINS WILL ALSO ACT TO
DRAW FRONT IN A NORTHEAST-TO-SOUTHWEST FASHION FROM LK SUPERIOR...
ACRS WESTERN IA...AND TO SOUTHWEST KS BY 06Z FRI(ACCORDING TO
FAVORED ETA/META). EXTENT OF RECOVERING SOUTH-SOUTHWEST LLVL FLOW
AND CHANGE OVER FROM SOUTHEAST FLOW OUT OF RETREATING SFC RIDGE TO
BE BIG PLAYER IN HOW WARM TEMPS GET BY LATE THU AFTERNOON. ETA
SOLUTION AND TIMING...WITH EXTENT OF DEEPER MIXING WITH SOUTH-
SOUTHWEST LLVL FLOW WOULD SUGGEST WESTERN 2/3S AND MUCH OF THE
SOUTH HALF OF CWA COULD RECOVER BACK TO AROUND 90 OR LOWER 90S(WELL
ABOVE GUIDANCE)...IF THUNDERSTORMS DEVELOPING AHEAD OF INCOMING
FRONT AND TRIPLE POINT CAN HOLD OFF TIL LATE AFTERNOON. NGM RETAINS
LONGER PERIOD OF SOUTHEAST FETCH OUT OF SFC RIDGE FOR MUCH COOLER
DAY IN THE LOW TO MID 80S. WILL TREND WITH THIS ETA TIMING AND WARM
UP MUCH OF THE CWA TOWARD/AROUND 90. FAR EASTERN CWA TO REMAIN IN
THE 80S WITH COOLER START TO DAY AND LONGER TIME LAG TO SOUTHERLY
DIRECTION SWITCH-OVER. WITH MAIN SYSTEM SWINGING THROUGH THE WESTERN
GRT LKS LATER THU NIGHT AND ASSOCIATED FORCING AND LLVL CONVERGENCE
AROUND FRONTAL COMPLEX PUSHING ACRS THE LOCAL AREA...HAVE BUMPED UP
POPS TO LIKELY STATUS IN MOST OF THE CWA. 50 POPS MAY BE MORE
WARRANTED THOUGH ACRS THE FAR SOUTHEAST/WEST CENTRAL IL...WHERE BEST
PRECIP CHANCES MAY NOT BE UNTIL TOWARD 12Z FRI.
.LONGER TERM(FRI-SAT)...CONTINUING TO TREND WITH A SLOWER FRONTAL
PUSH ACRS THE AREA WITH TROUGH DIGGING JUST TO THE NORTHWEST OF
THE AREA LIKE LATEST UKMET AND ECMWF SUGGEST...PRECIP THREAT TO
CONTINUE INTO FRIDAY MORNING. LOOKS LIKE MORE OF A POST FRONTAL
STRATIFORM RAIN TO THE NORTH...WITH MORE OF A SHOWER AND THUNDERSTORM
THREAT ACRS THE MID AND SOUTHERN CWA. AS SFC RIDGE BUILDS ACRS
NORTHERN PLAINS ON FRI...IT SHOULD HAVE SCOURING EFFECT FROM
NORTHWEST TO SOUTHEAST AS DAY PROGRESSES. PROJECTED THERMAL PROFILES
WITH MORE OF A MOIST SOUNDING SUGGEST HIGHS IN THE MID TO UPPER 70S.
MODELS SHOWING BIG CHANGES NOW WITH AMPLIFYING TROUGH TO THE WEST OF
THE MS RVR...WITH INVERTED SFC TROUGH AND LLVL BAROCLINICITY GETTING
HUNG UP AND SHIFTING BACK NORTH ACRS THE SOUTHERN CWA AND INTO
CENTRAL IL. MEDIUM RANGE MODELS ALL VARY ON NORTHWARD EXTENT OF
PRECIP THREAT ON SAT...BUT LOOKING MORE AND MORE LIKE AT LEAST
SOUTH HALF MAY BE AT RISK OF OVERRUNNING RAIN. EXTENT OF LLVL
NORTHEAST FLOW MAY HAVE INHIBITING EFFECT HOWEVER ON NORTHWARD
ADVANCE OF PRECIP...AND MAY KEEP THE NORTHEAST DRY. LOOKING AT
EXTENT OF COOLING THICKNESSES COMBINED WITH ANY KIND OF RAIN AND
STRATUS...TEMPERATURES MAY NOT GET OUT OF THE 60S. UPPER TROUGH
WILL LOOK TO FINALLY SWING THROUGH FOR A CLEARING SUNDAY...ALTHOUGH
SLOWER MODELS SUGGEST LINGERING RAIN THREAT IN THE SOUTHEAST IN THE
MORNING. BACKDOOR SFC RIDGE EFFECT TO MAKE FOR A FAIR START TO NEXT
WEEK...WITH TEMPS HELD IN CHECK(IN THE 70S) EVEN WITH INSOLATION BY
LLVL NORTHEAST FLOW. ..12..
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.Hazardous weather outlook, Aug 26, 5:22 AM CDT, 12 hours 34 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 WILL DISSIPATE THIS MORNING. HOT AND HUMID CONDITIONS ARE AGAIN EXPECTED THIS AFTERNOON WITH HEAT INDICES RANGING FROM 100 TO 110 DEGREES. EXPLOSIVE THUNDERSTORM DEVELOP IS EXPECTED LATE THIS AFTERNOON AND OVERNIGHT AS A COLD FRONT MOVES INTO THE REGION. THUNDERSTORMS SHOULD REDEVELOP AROUND 5 PM AND CONTINUE THROUGH THE NIGHT. SEVERE STORMS ARE LIKELY WITH THE MAIN THREAT BEING DAMAGING WINDS. AT THIS TIME WIND GUSTS TO 70 MPH ARE POSSIBLE FROM THE STORMS. HOWEVER IF MOISTURE AND INSTABILITY ARE DIFFERENT THAN CURRENTLY EXPECTED...THE MAXIMUM WIND GUST POTENTIAL WILL CHANGE. DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION THURSDAY AFTERNOON AND NIGHT. AHEAD OF THE FRONT...HEAT AND MOISTURE LEVELS WILL AGAIN INCREASE. SEVERE STORMS ARE AGAIN POSSIBLE LATE THURSDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WOULD BE DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THURSDAY AFTERNOON AND THURSDAY EVENING. SF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 61 min |
| Aug 25, 8:39 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 51 min |
| Aug 25, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine | 44 min |
| Aug 25, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 46 min |
| Aug 26, 4:46 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.